Thunderstorm Wind, Natrona
- When
- June 24, 9:58 PM MST to 10:00 PM MST
- Where
- Natrona County, 14 mi N of Bar Nunn
- Measured
- 75 kt (86 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.103, -106.340
A thunderstorm passed north of Casper and brought very strong wind along Interstate 25. At the weather sensor at Twenty Mile Hill, wind gusts of 86 mph were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm passed north of Casper and brought very strong wind along Interstate 25. At the weather sensor at Twenty Mile Hill, wind gusts of 86 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 24, 7:24 PM MST, 2 hours 34 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 824 PM MDT Tue Jun 24 2025 .KEY MESSAGES... - Strong to severe thunderstorms continue to be possible (15 to 20% chance) across Johnson and Natrona Counties. There is also a >10% chance of hail >1" diameter along and east of I-25 into the early overnight hours. - Storms weaken and push east after midnight with quieter weather into tomorrow morning. - A hotter and drier pattern returns for the later half of the week with elevated to critical fire weather conditions continuing through the end of the week across southwest WY. && .UPDATE... Issued at 108 PM MDT Tue Jun 24 2025 Weak showers across central WY this morning continue to push north late this morning. As these move out and skies clear behind it, convection is expected to quickly fire. This is already evident along the Front Range and even into south central WY, where a few towering cu have developed and are already evident on satellite and radar as of this writing (1245L). Because it will take a bit for the showers and cloudiness to dissipate, timing of a "later show" still looks on track with most likely convective initiation after 2 or 3 PM. As far as antecedent conditions, instability and shear both look on track for strong to severe storms across Johnson and Natrona Counties later this afternoon, with modeled CAPE projected to near 2000 J/kg across eastern portions of the state, extending into far eastern portions of Johnson County. Dewpoints will remain high (50 to 55F) across Johnson and Natrona Counties, generally increasing through the afternoon and evening with easterly flow pushing moisture into the region. The moisture push looks to make it as far west as the central Wind River Basin late this evening towards midnight. This looks to be the catalyst for additional convective development, despite lack of diurnal heating. CAMs do continue to prog a few individual storms developing across both Johnson County and in the Wind River Basin around midnight as a result of this, and this has been fairly consistent in the CAMs over the last several runs. On the fire weather front, things still also remain on track. Locations like Rock Springs and other locations along the I-80 corridor continue to see winds increase and RHs drop, with some locations already seeing critical fire weather conditions. Conditions will improve overnight, but elevated to critical fire weather conditions look to continue to be a threat across southwest WY through the rest of the week. && .DISCUSSION... Issued at 304 AM MDT Tue Jun 24 2025 Things could get rather interesting for portions of the area this afternoon and evening in regards to severe weather, with the best chance with the usual suspects, look below for details. Things are quiet right now, but things get noisy this afternoon. The outlook has changed little, with areas East of Interstate 25 having a slight risk of severe weather, and a marginal risk extending back to roughly east of a Greybull to Worland to Lysite line. The big thing is we still have an area of significant hail threat, again mainly in the slight risk area. Now, this is not the most significant severe weather setup I have seen in my now 13 years at the office, not like June 12, 2017, July 26, 2018 and June 23, 2023, which were the most notable in my opinion. However, this does have some parameters going for it. We do have a decent amount of instability in eastern portions of the area, with CAPE maxing out at around 1500 J/Kg and lifted indices falling as low as minus 6. We also have a decent amount of shear. around 40 knots or so of the deep layer variety. Mid level lapse rates are also fairly steep, as much as 8 degrees C per kilometer from 700 to 500 millibars. There will also be a 90 knot jet over the area. And finally, there will be a decent moisture gradient, almost a pseudo dry line, with dew points in the teens in Sweetwater County to the 30s in Fremont County, rising to the lower 50s in eastern Natrona and Johnson Counties. And finally, there will be some low level east to southeasterly flow to bring upslope flow in and near the Bighorns, where the strongest storms would most likely develop. There are also some factors against though. Dew points are a little lower than I would like to see, mid to upper 50s would be preferable. In addition, the above mentioned events had much stronger winds in south of the storms in the dry slot, with gusts over 60 mph in a couple of the above mentioned events. We will not see that today. And finally, there will be a bit of a cap that would limit coverage. However, this could also lead to stronger storms since they would have the atmosphere to themselves when they develop. As for timing, most guidance is showing a later show, with the most activity after 4 pm and possibly lasting well into the evening before ending around or after midnight. We will now tackle the main threats. First is strong wind. This would be the most widespread concern across much of the area, especially further west where dew point depressions would be greater. As for flooding, the threat is also lower since storms have decent steering flow. Precipitable water values do rise to close to an inch in the far east though, and multiple storms moving over the same area could pose a problem. Now for the t-word, tornadoes. This looks like the best setup so far this year, given the amount of bulk shear and decent helicity. LCLs are a little high though, and this will increase the difficulty of funnels reaching the ground. The best chance of this would be along and east of Interstate 25, around 2 percent. The greatest threat from any severe storms would be large hail though, given the shear which would allow for tilted updrafts to grow the hail. And part of the marginal risk area could see hail to a quarter, with the larger hail more likely further east in the higher dew point air. The chance of this is around 1 in 20 for the Marginal Risk area, rising to 1 out of 5 East of Interstate 25. The threat for stronger storms should end later this evening as we lose the instability of the day. And we have another concern. This of the fire weather. Relative humidity will fall to around 10 percent in portions of Sweetwater County with a gusty wind developing this afternoon. Fuels are not deemed critical yet so no highlights but elevated fire weather will be a near certainty this afternoon in this location. We will likely see more storms on Wednesday. There is a marginal risk across eastern Johnson County for this day. However, the best instability and shear will be east of our county warning area so any stronger storms look fairly isolated. Temperatures will also continue to warm on this day, with highs close to seasonal averages. Things turn more summer like for much of the rest of the forecast period as ridging, although of the flat variety moves across the state. This will lead to near to above normal temperatures across the area. A couple of shortwaves will brush by to the north and may bring a few thunderstorms to northern Wyoming, but the chance is less than 1 out of 5 for the most part, with an emphasis on Thursday and Saturday. The main concern from this would be elevated fire weather. The passing shortwaves would likely bring gusty wind at times and with relative humidity in the teens, a few afternoons may be concerning. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1108 AM MDT Tue Jun 24 2025 VFR conditions to start the TAF period across all terminals. Showers and thunderstorms will begin developing early this afternoon through the late evening. The best chances for impacts will be east of the Divide at KCOD, KWRL, KLND, KRIW, and KCPR. MVFR condition may be possible at times if any storms move directly over terminals. The main concern regarding any storms that develop will be strong gusty winds and hail. Some storms may be capable of producing brief downpours. Storms linger late into the evening with some locations such as KRIW, KLND, KWRL, and KCPR possibly seeing nearby storms through 09Z Wednesday. Convection will come to an end by the early morning hours of Wednesday with clouds gradually clearing out. Winds remain light across nearly all terminals with the exception being KRKS and KCPR where gusts near 20 knots will be possible at times. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .FIRE WEATHER... Issued at 304 AM MDT Tue Jun 24 2025 A combination of relative humidity falling as low as 10 percent and wind gusting over 30 mph will bring elevated to locally critical fire weather across much of Sweetwater County this afternoon, with the most critical conditions in eastern portions of the county. Conditions should improve tomorrow with somewhat higher humidity and lighter wind. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Hensley DISCUSSION...Hattings AVIATION...Dziewaltowski FIRE WEATHER...Hattings
Hazardous Weather Outlook National Weather Service Riverton WY 321 AM MDT Tue Jun 24 2025 WYZ001>020-022>030-251300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 321 AM MDT Tue Jun 24 2025 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. A chance of afternoon and evening thunderstorms in the northern two thirds of the area. Some storms could become severe this afternoon and evening, with the most likely location of severe storms in Natrona and Johnson Counties. Large hail will be the main threat but damaging wind and isolated tornadoes are also possible. Elevated to critical fire weather is likely this afternoon in Sweetwater County this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday...Another chance of thunderstorms in central Wyoming. Friday...Elevated fire weather possible in the afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Riverton WY
622 PM MDT Tue Jun 24 2025
WYZ017-250100-
Wind River Basin-
622 PM MDT Tue Jun 24 2025
...A STRONG THUNDERSTORM WILL IMPACT EASTERN FREMONT COUNTY THROUGH
700 PM MDT...
At 622 PM MDT, Doppler radar was tracking a strong thunderstorm near
Castle Gardens, which is 28 miles southeast of Shoshoni, moving
northeast at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of eastern Fremont
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4279 10778 4283 10791 4313 10775 4305 10750
4299 10750
TIME...MOT...LOC 0022Z 212DEG 24KT 4292 10774
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
RoweSpecial Weather Statement
National Weather Service Riverton WY
632 PM MDT Tue Jun 24 2025
WYZ017-250100-
Wind River Basin-
632 PM MDT Tue Jun 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT COUNTY
THROUGH 700 PM MDT...
At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lysite, which is 18 miles east of Shoshoni, moving northeast at 25
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Lysite around 635 PM MDT.
Lost Cabin around 640 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4314 10776 4319 10787 4344 10773 4335 10753
4332 10754 4331 10753 4328 10752
TIME...MOT...LOC 0032Z 214DEG 24KT 4323 10774
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
RoweSpecial Weather Statement National Weather Service Riverton WY 700 PM MDT Tue Jun 24 2025 WYZ007-008-017-250130- Owl Creek and Bridger Mountains-Wind River Basin-Bighorn Mountains West- 700 PM MDT Tue Jun 24 2025 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HOT SPRINGS AND NORTHEASTERN FREMONT COUNTIES THROUGH 730 PM MDT... At 700 PM MDT, Doppler radar was tracking a strong thunderstorm near Lysite, which is 21 miles east of Shoshoni, moving north at 20 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This storm will remain over mainly rural areas of southeastern Hot Springs and northeastern Fremont Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4325 10761 4330 10777 4353 10780 4350 10740 TIME...MOT...LOC 0100Z 196DEG 17KT 4335 10770 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Rowe
Special Weather Statement National Weather Service Riverton WY 753 PM MDT Tue Jun 24 2025 WYZ006-250215- Southeast Bighorn Basin- 753 PM MDT Tue Jun 24 2025 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WASHAKIE COUNTY THROUGH 815 PM MDT... At 753 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Big Trails, which is 12 miles south of Ten Sleep, moving north at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This storm will remain over mainly rural areas of east central Washakie County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4379 10746 4379 10758 4400 10764 4399 10735 TIME...MOT...LOC 0153Z 186DEG 23KT 4387 10751 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Rowe
Special Weather Statement National Weather Service Riverton WY 936 PM MDT Tue Jun 24 2025 WYZ020-250400- Natrona County Lower Elevations- 936 PM MDT Tue Jun 24 2025 ...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NATRONA COUNTY THROUGH 1000 PM MDT... At 936 PM MDT, Doppler radar was tracking a strong thunderstorm over Powder River, which is 36 miles west of Casper, moving northeast at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. This strong thunderstorm will be near... Powder River around 940 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4291 10706 4299 10713 4321 10699 4301 10673 TIME...MOT...LOC 0336Z 235DEG 20KT 4301 10702 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Rowe
Special Weather Statement
National Weather Service Riverton WY
1051 PM MDT Tue Jun 24 2025
WYZ020-250515-
Natrona County Lower Elevations-
1051 PM MDT Tue Jun 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NATRONA COUNTY
THROUGH 1115 PM MDT...
At 1051 PM MDT, Doppler radar was tracking a strong thunderstorm near
Teapot Rock, which is 32 miles north of Casper, moving northeast at
20 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of northeastern
Natrona County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4322 10634 4338 10638 4347 10608 4342 10607
4327 10608
TIME...MOT...LOC 0451Z 242DEG 18KT 4331 10626
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
RoweThe Riverton/Lander radar (KRIW), 174 km away, was scanning. The volume nearest the first event began at 04:59 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276469.